The British army has ordered an inquiry after a soldier serving in Sierra Leone shot himself after taking Roche's antimalarial drug mefloquine (Lariam), the Ministry of Defense has confirmed.
Lance Corporal Kristian Shelmerdine has complained that vivid nightmares and hallucinations led him to fire a semiautomatic rifle, wounding himself in the upper left arm.
An Army spokesman told Reuters Health, "That is what he says. We have to check it out. It could simply be a negligent discharge."
Several other cases of malaria have developed among the 4,000 British servicemen dealing with the emergency in Sierra Leone this year. There have been no other reports of hallucinations.
But in recent years mefloquine has been associated with several severe cases of hallucinations. In one case a man severely injured himself by jumping out of a bedroom window in the false belief that the building was on fire.
Roche has repeatedly pointed out that these cases are very rare and that failing to take precautions against malaria is a much greater risk.